Iowa, 2010

Flood in Iowa, August 4 to 7, 2010

August 4 to 7, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the first week of August resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on August 4 around 1 am CDT. 8 feet around 1 am CDT August 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of August resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on August 4 around 1 am CDT. It crested around 20.8 feet around 1 am CDT August 6. It fell below the moderate flood stage level around 3 pm CDT August 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 8:12 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 8:12 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT TUE AUG 3 2010

.UPDATE...
THE RISK FOR A HEAVY RAIN EVENT NEARLY ON TOP OF THE EVENT FROM
LAST NIGHT HAS INCREASED AS DISCUSSED IN THE PREVIOUS AFD. THE SFC
HAS REMAINED CAPPED OVER SOUTHERN IOWA AND NORTHERN MO...AND MCS
PARAMETERS...AND AGGRESSIVE STORM DEVELOPMENT ON RADAR ARE BULLSEYED
ON WESTERN IOWA AND EASTERN NE. THIS AREA SHOULD GROW UPSCALE INTO
AN MCS...MOVING GENERALLY EAST...OR SLIGHTLY NORTH OF DUE EAST AS
SHOWN ON BOTH FORWARD AND BACKWARD PROPAGATING CORFIDI VECTORS.
CAPE SHOULD REMAIN IN EXCESS OF 2000 ALL NIGHT...WITH PWAT VALUES
AROUND 2 INCHES OR SLIGHTLY HIGHER. THE HRRR MODEL HAS BEEN
NAILING THE DEVELOPMENT THUS FAR...AND THIS BRINGS THE HEART OF
THE MCS ALONG I-80 LATER TONIGHT. SINCE THIS IS OVER SATURATED AND
URBAN AREAS...A NEW FLASH FLOOD WATCH HAS BEEN ISSUED MIDNIGHT THROUGH
1 PM CDT WEDNESDAY.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CEDAR-CLINTON-
     HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LOUISA-MUSCATINE-
     SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUREAU-CARROLL-
     HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...NONE.
&&

...ERVIN...
Hazardous weather outlook, Aug 3, 8:19 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT TUE AUG 3 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
919 PM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ANOTHER ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND THE
THREAT OF FLASH FLOODING ARE EXPECTED LATE TONIGHT INTO WEDNESDAY
MORNING. THESE STORM WILL BRING THE THREAT OF 1 TO 2 INCHES OF
RAIN IN AN HOUR. WHERE THIS RAIN FALLS IN SATURATED AND URBAN
AREAS...FLASH FLOODING IS LIKELY LATE TONIGHT AND WEDNESDAY
MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS
ROUGHLY WITHIN 50 MILES OF INTERSTATE 80 IN IOWA AND ILLINOIS
THROUGH 1 PM WEDNESDAY.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. SOME OF THESE
RIVERS MAY SEE ADDITIONAL RISES DUE TO TONIGHT AND WEDNESDAYS
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PASS THROUGH THE AREA WEDNESDAY AFTERNOON AND
EVENING...ENDING THE HEAVY RAIN THREAT AS THE FRONT PASSES. UNTIL
THE FRONT PASSES THROUGH...HEAVY RAIN REMAINS A THREAT.

THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SATURDAY NIGHT
THROUGH MONDAY. HEAVY RAIN AND SEVERE WEATHER IS POSSIBLE BUT IT
IS TOO EARLY TO DETERMINE SPECIFICS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT. RAINFALL REPORTS OF MORE
THAN AN INCH IN A SHORT PERIOD OR FLASH FLOODING WOULD BE
APPRECIATED.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Keokuk

When
August 4, 12:00 AM CST to August 7, 2:00 PM CST
Where
Keokuk County, 1.71 mi SSW of Coal Creek to 2.82 mi WNW of Hedrick
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.407, -92.412

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257301.